Acute Liver Failure as the Leading Manifestation of Spontaneous Tumour Lysis Syndrome in a Patient with NonHodgkin Lymphoma: Do Current Diagnostic Criteria of Tumour Lysis Syndrome Need Re-Evaluation?Read the full article
Case Reports in Critical Care publishes case reports and case series in all areas of critical care medicine, including anesthesiology, perioperative and critical care medicine, and postoperative critical care management and recovery.
Case Reports in Critical Care maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Dosing of Antimycotic Treatment in Sepsis–Induced Liver Dysfunction by Functional Liver Testing with LiMAx®
Background. Sepsis-treatment is one of the major challenges in our time. Especially fungal infections play an important role in patient’s morbidity and mortality. In patients with septic shock, liver function is often significantly impaired and therefore also hepatic drug metabolism is altered. Case Presentation. We report about a 56-year-old man suffering from invasive fungal infection with multiorgan failure, after complicated medical history due to symptomatic infrarenal aortic aneurysm. On the first postoperative day, a CT scan was undertaken due to massive back pain showing renal infarction on both sides. As qualitative and quantitative renal function was impaired, hemodialysis was started immediately. Subsequently, the patient developed a compartment syndrome of the left leg and underwent fasciotomy. On admission day 7, the patient presented with hematochezia leading to colonoscopy. During this procedure, an ischemic colitis was observed. As conservative treatment failed, the patient underwent Hartmann’s procedure due to progredient ischemia followed by a worsening of the clinical status due to sepsis. The patient suffered from an invasive fungal infection with Candida spp. and Aspergillus spp. Systemic antifungal treatment was initiated. Although azoles are considered first-line treatment in these cases we chose the echinocandin caspofungin for its presumed lower impact on liver function compared to azoles like voriconazole or Amphothericin B. However, caspofungin is also metabolised in the liver and can cause hepatotoxic effects. Therefore we measured metabolic liver function capacity using LiMAx®and adapted the patient’s dose of caspofungin to the evaluated liver function capacity to achieve an effective and liver-protective level of the active drug. After complicated medical history with 15 weeks of hospital stay, the patient was discharged in general good condition. Conclusions. To our knowledge, this is the first report that relates antimycotic drug dosing to a functional liver test. We provide a new approach for sepsis treatment considering liver function capacity to optimize dosage of hepatically metabolised drugs with potential hepatotoxic effects.
Amniotic Fluid Embolism Treated with Veno-Arterial Extracorporeal Membrane Oxygenation
Amniotic fluid embolism (AFE) is an extremely rare yet fatal obstetric emergency. AFE presents as sudden cardiovascular collapse after a breach of maternal-fetal membranes and is often complicated by severe coagulopathy. We present a case where an AFE was treated with veno-arterial extracorporeal membrane oxygenation (ECMO) to help overcome the acute cardiopulmonary insult. The use of echocardiography proved to be an invaluable tool to help guide treatment and optimal duration of ECMO in the face of severe coagulopathy.
Myogenic Disease and Metabolic Acidosis: Consider Multiple Acyl-Coenzyme A Dehydrogenase Deficiency
Background. Multiple acyl-coA dehydrogenase deficiency (MADD) is a rare, inherited, autosomal-recessive disorder leading to the accumulation of acylcarnitine of all chain lengths. Acute decompensation with cardiac, respiratory or hepatic failure and metabolic abnormalities may be life-threatening. Case Presentation. A 29-year-old woman presented with severe lactic acidosis associated with intense myalgia and muscle weakness. The clinical examination revealed symmetric upper and lower limb motor impairment (rated at 2 or 3 out of 5 on the Medical Research Council scale) and clear amyotrophy. Laboratory tests had revealed severe rhabdomyolysis, with a serum creatine phosphokinase level of 8,700 IU/L and asymptomatic hypoglycemia in the absence of ketosis. Electromyography revealed myotonic bursts in all four limbs. The absence of myositis-specific autoantibodies ruled out a diagnosis of autoimmune myositis. Finally, Acylcarnitine profile and gas chromatography–mass spectrometry analysis of organic acids led to the diagnosis of MADD. A treatment based on the intravenous infusion of glucose solutes, administration of riboflavin, and supplementation with coenzyme Q10 and carnitine was effective. Lipid consumption was strictly prohibited in the early stages of treatment. The clinical and biochemical parameters rapidly improved and we noticed a complete disappearance of the motor deficit, without sequelae. Conclusion. A diagnosis of MADD must be considered whenever acute or chronic muscle involvement is associated with metabolic disorders. Acute heart, respiratory or hepatic failure and metabolic abnormalities caused by MADD may be life-threatening, and will require intensive care.
Posterior Reversible Encephalopathy in a Patient with Severe Leptospirosis Complicated with Pulmonary Haemorrhage, Myocarditis, and Acute Kidney Injury
Severe leptospirosis (Weil’s disease) can give rise to multiorgan failure such as acute renal failure, liver dysfunction, coagulopathy, acute respiratory distress syndrome, pulmonary haemorrhage, and myocarditis. Leptospirosis is a biphasic disease characterised by leptospiraemic phase and immunological phase. Although neurological manifestations are rare in leptospirosis, aseptic meningitis, myeloradiculopathy, transverse myelitis, and cerebellar syndrome are well recognised. We report a rare case of posterior reversible encephalopathy syndrome (PRES) in a patient with severe leptospirosis during recovery phase of the illness.
A Case of Linezolid Toxicity Presenting as a Sepsis Mimic
Linezolid is an efficacious and well tolerated antimicrobial but can have serious adverse effects including myelo-suppression, serotonin syndrome, neuropathy, hypoglycemia, liver dysfunction, and lactic acidosis. The side effects are generally duration dependent; linezolid use is not recommended for more than 28 days. Case. A 59-year-old female presented with malaise, loss of appetite, and altered mentation. She had multiple medical comorbidities and required long-term anticoagulation with warfarin for venous thromboembolism. She had multiple medication allergies. Prior to admission, she was on linezolid for cellulitis of foot due to Methicillin-resistant Staphylococcus aureus (MRSA). On physical exam, she was drowsy and required endotracheal intubation for airway protection. Initial laboratory parameters showed lactic acidosis, thrombocytopenia, supra-therapeutic coagulation profile, low blood glucose, and transaminitis. Her altered mentation was due to hypoglycemia. The interaction with warfarin led to altered coagulation profile. She developed shock and vasopressors were initiated. Given her presentation, she was managed as severe sepsis. There were no active infectious foci attributing to decline of her clinical status. Linezolid was discontinued and she was managed with intravenous polymyxin B, aztreonam, and vancomycin. Her hemodynamic status improved within one day. She was extubated on Day 5 of her presentation. Her laboratory parameters showed gradual improvement over 12 days after discontinuation of linezolid. Retrospective evaluation revealed linezolid toxicity as possible cause of presentation. Linezolid toxicity can present as sepsis mimic and should be considered as a differential diagnosis while managing sepsis with other antimicrobial agents.
Liver Transplantation for Acute Liver Failure Attributed to Leptospirosis: A Report of Two Cases
Background. Leptospirosis is a zoonosis caused by pathogenic spirochetes of the genus Leptospira. Although it may be limited to nonspecific fever, leptospirosis may also be responsible for neurological symptoms or fulminant diseases such as Weil’s disease. Diagnosis is challenging due to the difficulty in isolating the organism and the delays required for performing the serological test. Case Presentation. Two cases of leptospirosis are presented here. The clinical picture differed from a real Weil’s disease in the first case and from a neuro-leptospirosis in the second. However, both patients underwent liver transplantation because of the severity of the associated acute liver failure. Unfortunately, one of the cases had a fatal outcome. Conclusion. Antibiotic treatment for leptospirosis should not be delayed by the lack of a positive serology test for this potentially lethal disease. In the context of a history of exposure to risk factors for leptospirosis, a negative serology must be repeated 7 days to 2 weeks following the first test. Although not always present, acute liver injury may, in rare cases, require liver transplantation.